Hail, Winona
- When
- May 13, 2:15 AM CST
- Where
- Winona County, 5 mi SE of Lewiston
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.929, -91.809
An isolated severe thunderstorm produced nickel size hail near Lewiston in the early morning hours of May 13.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An isolated severe thunderstorm produced nickel size hail near Lewiston in the early morning hours of May 13.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 13, 1:45 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 AM CDT SUN MAY 13 2007 .SHORT TERM...THROUGH TUESDAY NIGHT PRIMARY FORECAST CONCERNS WERE FOCUSED ON RAIN CHANCES TODAY AND TONIGHT. ATTENTION THEN TURNS TO RAIN CHANCES AND SEVERE WEATHER POTENTIAL MONDAY AFTERNOON INTO MONDAY NIGHT. EARLY MORNING SURFACE ANALYSIS HAD HIGH PRESSURE CENTERED OVER THE GREAT LAKES...WHILE LOW PRESSURE WAS MOVING INTO NORTHERN PLAINS. WARM AIR ADVECTION ON INCREASING NOCTURNAL 850MB JET OF 30-40KTS TRIGGERING ELEVATED CONVECTION ACROSS PARTS OF THE UPPER MISSISSIPPI VALLEY. MEANWHILE...WATER VAPOR IMAGERY INDICATED MID LEVEL CIRCULATION PROGRESSING ACROSS PACIFIC NORTHWEST...WITH ANOTHER WAVE ADVANCING ACROSS NORTHERN SASKATCHEWAN. 00Z 13MAY07 OPERATIONAL MODELS HAD DIFFERENCES IN THE MONDAY THROUGH TUESDAY TIME FRAME WITH RESPECT TO DETAILS OF UPPER LEVEL AND SURFACE WAVE...AS WELL AS ASSOCIATED COLD FRONT. GFS AND ECMWF SOLUTIONS WERE MORE PROGRESSIVE THAN NAM/WRF...WHICH EFFECTIVELY RESULTS IN LINGERING QPF ACROSS MORE OF THE FORECAST AREA INTO TUESDAY. NCEP SREF AND HPC GUIDANCE SUPPORT A MORE PROGRESSIVE SOLUTION...THUS CURRENT DATA BASE WEIGHTED MORE TOWARD GFS AND ECMWF. TODAY INTO TONIGHT...BEST FORCING ASSOCIATED WITH WARM AIR ADVECTION AND 850MB MOISTURE CONVERGENCE PUSHES NORTHWARD INTO NORTHERN MN AND THE U.P. OF MICHIGAN. THEREFORE...ANTICIPATING ONGOING ELEVATED CONVECTION THIS MORNING TO LIKEWISE SHIFT NORTHWARD WITH TIME. TIGHTENING PRESSURE GRADIENT BETWEEN DEPARTING HIGH PRESSURE AND LOW PRESSURE ADVANCING ACROSS THE PLAINS SUPPORTS WINDY/BREEZY CONDITIONS...WHICH CURRENT DATA BASE ALREADY HANDLES WELL. MONDAY INTO MONDAY NIGHT...IN SPITE OF OPERATIONAL MODEL DIFFERENCES MENTIONED EARLIER...NCEP SREF PRECIPITATION PROBABILITIES OF 60-70 PERCENT LENDS HIGH FORECAST CONFIDENCE FOR RAIN EVENT ACROSS THE FORECAST AREA FROM MONDAY AFTERNOON INTO MONDAY NIGHT. THUS... HAVE MAINTAINED SPIRIT OF CURRENT FORECAST WITH RAIN CHANCES IN THE LIKELY CATEGORY MONDAY NIGHT. THIS WAS CORROBORATED BY DECENT LOW LEVEL MOISTURE CONVERGENCE ALONG THE COLD FRONT...ALONG WITH UPPER LEVEL DIVERGENCE TO ENHANCE LARGE SCALE ASCENT. BASED ON FORECAST SOUNDINGS...ENVIRONMENT SHOULD BE STRONGLY CAPPED FOR MOST OF MONDAY...WITH WARM MID LEVEL TEMPERATURES OF AROUND 8C. AS COLD FRONT APPROACHES...CAP SHOULD BE BROKEN IN THE AFTERNOON... WHICH FAVORS HIGHEST RAIN PROBABILITIES ACROSS NORTH AND WEST SECTIONS OF THE FORECAST AREA INITIALLY. BASED ON STRENGTH OF CAP... OPTED TO TRIM RAIN CHANCES ACROSS NORTHEAST IOWA INTO PARTS OF SOUTHWEST AND CENTRAL WISCONSIN. POTENTIAL FOR SEVERE WEATHER STILL EXISTS FOR MONDAY AFTERNOON INTO MONDAY EVENING. DEEP LAYERED SHEAR RESIDES POST-FRONTAL...WITH 0-6KM VALUES DECREASING FROM 30-35KTS ACROSS NORTH CENTRAL WI...TO LESS THAN 20KTS IN SOUTHWEST WI. AXIS OF SBCAPE REACHES AS MUCH AS 2000- 2500 J/KG ALONG COLD FRONT. HODOGRAPHS SUGGEST CONVECTION DEVELOPING IN THIS ENVIRONMENT SHOULD BE MAINLY MULTI-CELLULAR...WITH BEST POTENTIAL FOR SEVERE STORMS TIED TO PROXIMITY OF COLD FRONT. PLEASE REFERENCE SPC DAY TWO OUTLOOK AND THE LOCAL HAZARDOUS WEATHER OUTLOOK FOR FURTHER DETAILS. WARM SECTOR SHOULD HAVE AMPLE SUNSHINE OVER MUCH OF THE FORECAST AREA TO ALLOW TEMPERATURES TO REACH VERY WARM LEVELS MONDAY AFTERNOON. BASED ON 850MB READINGS OF 16C-17C...CHOSE TO RAISE MAXIMUM VALUES WELL INTO THE 80S FOR MOST LOCATIONS. EXCEPTION MAY BE NORTH CENTRAL WI...WHERE CONVECTIVE CLOUD DEBRIS MAY INHIBIT HEATING. IN ADDITION...TIGHT PRESSURE GRADIENT AND STEEP LOW LEVEL LAPSE RATES SUPPORT WINDY CONDITIONS ON MONDAY. THUS...INCREASED WIND SPEEDS AND GUSTS...ESPECIALLY ACROSS WIND PRONE SECTIONS OF SOUTHEAST MN AND NORTHEAST IOWA. TUESDAY...FORECAST CONFIDENCE LOWERS WITH RESPECT TO LINGERING RAIN CHANCES BASED ON MODEL DIFFERENCES. BASED ON NCEP SREF AND HPC GUIDANCE...STILL BELIEVE MORE PROGRESSIVE SOLUTION OF GFS AND ECMWF PREFERRED OVER NAM/WRF AS MOST PROBABLY OUTCOME. THEREFORE...RAIN CHANCES INCLUDED IN EAST AND SOUTH SECTIONS OF THE FORECAST AREA. .LONG TERM...WEDNESDAY THROUGH SATURDAY WEDNESDAY THROUGH THURSDAY...FORECAST CONFIDENCE REMAINS HIGH FOR DRY CONDITIONS AND TEMPERATURES NEAR CLIMATOLOGICAL MEAN IN THIS TIME FRAME. MODEL CONSISTENCY OF LARGE SURFACE HIGH TRANSITING THE UPPER MISSISSIPPI VALLEY SUPPORTS THIS THINKING. AS MENTIONED BY SATURDAY ARX FORECASTER...THERE COULD BE POTENTIAL OF FROST WEDNESDAY NIGHT... MAINLY IN AREAS ALONG AND EAST OF INTERSTATE 94. FRIDAY THROUGH SATURDAY...CONSISTENT SIGNAL IN MEDIUM RANGE MODELS OF SOUTHERLY FLOW RETURNING AT SURFACE...WHILE RIDGE BUILDS ALOFT. THIS LENDS GOOD CONFIDENCE IN CURRENT FORECAST DETAILS OF DRY WEATHER...ALONG WITH AN UPWARD TREND IN TEMPERATURES. NO CHANGES WERE MADE TO EXTENDED OUTLOOK. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 614 PM CDT SAT MAY 12 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-131000- ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE- FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND- TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA- 614 PM CDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND WEST CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE EVENING AND OVERNIGHT. THUNDERSTORMS MAY BECOME MORE NUMEROUS LATE IN THE EVENING AND AFTER MIDNIGHT...MOVING INTO THE AREA FROM CENTRAL MINNESOTA. THERE IS AN OUTSIDE CHANCE THAT A FEW OF THESE STORMS WILL CONTAIN SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WARM FRONT WILL PROVIDE A CHANCE FOR THUNDERSTORMS SUNDAY MORNING AS IT MOVES NORTH ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. IT CONTINUES TO LOOK LIKE A COLD FRONT WILL PROVIDE A GOOD CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH EARLY TUESDAY MORNING. A FEW OF THESE THUNDERSTORMS DURING THIS TIME MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY...MAINLY ACROSS NORTHEAST IOWA AND THE SOUTHWEST CORNER OF WISCONSIN. HOWEVER NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WIZ017-029-034-042>044-131000- ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR- 614 PM CDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT DRY EASTERLY WINDS AND MILD TEMPERATURES WILL KEEP RELATIVE HUMIDITY VALUES IN THE 20 TO 30 PERCENT RANGE THROUGH THE EVENING. THESE CONDITIONS WILL CONTINUE THE FIRE DANGER ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WARM FRONT WILL PROVIDE A CHANCE OF THUNDERSTORMS AS IT MOVES NORTH ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY AND SUNDAY NIGHT. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. A COLD FRONT WILL PROVIDE A GOOD CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH EARLY TUESDAY MORNING. A FEW OF THESE THUNDERSTORMS DURING THIS TIME MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AFTERNOON AND EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW/BINAU
The La Crosse radar (KARX), 51 km away, was scanning. The volume nearest the first event began at 08:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25409.